Wisconsin, 2008

Winter Storm in Wisconsin, January 17, 2008

January 17, 2008 · NWS GRB · 12 events in 12 counties and zones

A general 5 to 7 inches of snowfall was reported across central and northeast Wisconsin as low pressure moved from Missouri to the waters of Green Bay as it traveled along a frontal boundary. Gusty north winds accompanied the storm as it deepened along its track, producing areas of blowing and drifting snow.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A general 5 to 7 inches of snowfall was reported across central and northeast Wisconsin as low pressure moved from Missouri to the waters of Green Bay as it traveled along a frontal boundary. Gusty north winds accompanied the storm as it deepened along its track, producing areas of blowing and drifting snow.

The highest snowfall totals included 7.8 inches at Ephraim (Door Co.), 7.5 inches at Wautoma (Waushara Co.) and Lakewood (Oconto Co.), and 7.3 inches at Athelstane (Marinette Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jan 16, 3:50 PM CST, 8 hours 10 minutes earlier.

Area forecast discussion, Jan 16, 3:50 PM CST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
350 PM CST WED JAN 16 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY EVG...MAIN FCST CONCERN IS
THE WINTER WEATHER HEADLINES FOR LATE TONIGHT INTO THURSDAY EVG.

MSAS ANALYSIS SHOWED A COLD FRONT EXTENDING FROM ONTARIO SWD THROUGH
WSTRN WI...AND INTO CNTRL TX. WEAK LOW PRESSURE WAS DEVELOPING IN
OK/N TX. WV IMAGERY SHOWED A STRONG VORT MOVG THROUGH NORTHERN NEW
MEXICO.

MODELS GENERALLY AGREE ON LIFTING THE SOUTHERN PLAINS SFC LOW
NORTHEAST TONIGHT ALONG THE FRONTAL BOUNDARY...AND DEEPENING IT
OVER FAR NE WI/NORTHERN LK MICH THURSDAY AFTERNOON/EVG AS A
POWERFUL NEGATIVELY-TILTED S/W TROF MOVES INTO THE RGN. LIGHT
SNOW SHOULD DEVLEOP ALONG THE FRONT TONIGHT...THEN INCREASE ON
THURSDAY AS THE S/W TROF APPROACHES. MODELS DISAGREE ON THE QPF...
WITH THE GFS GENERATING THE HIGHEST AMTS. HAVE USED A BLEND OF
NAM/GFS QPF...WHICH COUPLED WITH SNOWFALL TO WATER RATIOS OF 15:1
IN THE EAST...AND 20:1 IN THE WEST...SUPPORT ACCUMS OF 4-6 INCHES
OVER MOST OF THE CWA. SLIGHTLY LOWER SNOWFALL TOTALS ARE PSBL OVER
OUR FAR NW COUNTIES (LOWER QPF)...AND OUR FAR SE COUNTIES (SFC LOW
TRACK UNFAVORABLE AND DRY SLOT AFFECTING THE AREA DURING THE LATE
AFTERNOON/EARLY EVG). HAVE GONE WITH HIGHER AMOUNTS IN MARINETTE
AND DOOR COUNTIES...TO ACCOUNT FOR THE FACT THAT THE SYSTEM IS
RAPIDLY DEEPENING AS IT LIFTS NE OF THE RGN THURSDAY EVG. THE
SNOWFALL WILL TAPER OFF FROM SW TO NE THURSDAY EVG. WINDS WILL
INCREASE ACROSS NE WI THURSDAY EVG...LEADING TO SOME BLOWING AND
DRIFTING SNOW IN THE WARNING AREA.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY.

THE 500MB LOW AND SURFACE LOW THAT WILL BRING ACCUMULATING SNOW
TO THE FORECAST AREA LATE TONIGHT AND THURSDAY WILL START MOVING
AWAY FROM WISCONSIN THURSDAY NIGHT. SNOW IS STILL LIKELY IN THE
NORTHEAST CORNER OF THE STATE DURING THE EVENING AND A CHANCE OF
SNOW WILL REMAIN FOR MUCH OF THE AREA THE REST OF THE NIGHT. A
500MB TROUGH WILL NOT BE FAR BEHIND THE DEPARTING SYSTEM AND IT
IS EXPECTED TO BRING SNOW BACK TO THE AREA DURING THE DAY ON
FRIDAY. 12Z GFS AND ECMWF HAVE THE TROUGH AXIS ALMOST OUT OF
EASTERN WISCONSIN BY SATURDAY MORNING...SO HAVE ONLY LEFT MINOR
POPS IN THE EAST FOR THAT PERIOD. SOME LAKE EFFECT SNOW SHOWERS
ARE POSSIBLE IN NORTHERN WISCONSIN ONCE THE UPPER TROUGH PASSES
DUE TO STEEP LAPSE RATES OFF THE SURFACE OF LAKE SUPERIOR IN
STRONG COLD ADVECTION. WINDS AT 850MB ARE NOT FORECAST TO BE FROM
THE MOST FAVORABLE DIRECTION FOR LAKE EFFECT IN NORTHERN WISCONSIN...
BUT THESE CONDITIONS ARE WORTHY OF AT LEAST CHANCE POPS THROUGH
SATURDAY EVENING.

MODELS HAVE 1000-500MB THICKNESSES BELOW 500DM STARTING LATE
FRIDAY NIGHT/SATURDAY MORNING. THIS SHOULD RESULT IN TEMPERATURES
FALLING WELL BELOW SEASONAL NORMALS FOR THE REMAINDER OF THE
FORECAST PERIOD. SUNDAY LOOKS TO BE THE COLDEST DAY BUT
THICKNESSES SHOULD BEGIN TO RISE LATER IN THE DAY...RESULTING IN A
GRADUAL WARMING TREND THROUGH THE EARLY HALF OF NEXT WEEK.
&&

.AVIATION...EXPECT WIDESPREAD MVFR CIGS TO SPREAD INTO EASTERN WI
DURING THE LATE AFTERNOON/EVG. LIGHT SNOW...ALONG WITH MVFR/IFR
CIGS/VSBYS...WILL DEVELOP OVERNIGHT. THE SNOW WILL INCREASE ON
THURSDAY...ACCOMPANIED BY IFR/LCL LIFR CIGS/VSBYS.
&&

.MARINE...SMALL CRAFT ADVISORIES CONTINUE THROUGH FRI MORNING.
SOUTH WINDS CONTINUE INTO THURSDAY...WITH A FAVORABLE FETCH FOR
WAVE DEVELOPMENT ON LK MICH. WINDS THEN SHIFT TO THE W-NW THU
NGT AND STRENGTHEN TO SCA CRITERIA AS A LOW PRESSURE SYSTEM
DEEPENS OVER ERN UPPER MI.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT CST THURSDAY
NIGHT FOR WIZ005-010>012-018>021-030-031-035>040-045-048>050-074.

WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
THURSDAY NIGHT FOR WIZ013-022-073.

&&

KIECKBUSCH/MG
Hazardous weather outlook, Jan 16, 4:11 PM CST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
411 PM CST WED JAN 16 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171315-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
411 PM CST WED JAN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WISCONSIN...CENTRAL WISCONSIN AND NORTHEAST WISCONSIN.

.DAY ONE...TONIGHT

LIGHT SNOW WILL DEVELOP OVERNIGHT...LIKELY LEADING TO LOCALLY
HAZARDOUS ROAD CONDITIONS LATE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

ACCUMULATING SNOW IS EXPECTED TO CONTINUE THURSDAY INTO THURSDAY
EVENING AS A LOW PRESSURE SYSTEM LIFTS NORTHEAST ALONG A FRONTAL
BOUNDARY. HEAVY SNOWFALL IS POSSIBLE...ESPECIALLY IN FAR NORTHEAST
WISCONSIN. SOME BLOWING AND DRIFTING SNOW IS ALSO POSSIBLE
THURSDAY EVENING...AS WEST WINDS INCREASE BEHIND THE DEPARTING
LOW PRESSURE SYSTEM. TOTAL ACCUMULATIONS OF 3 TO 6 INCHES ARE
EXPECTED ACROSS MOST OF THE FORECAST AREA...WITH 6 TO 8 INCH
AMOUNTS OVER FAR NORTHEAST WISCONSIN. SNOW ADVISORIES HAVE BEEN
POSTED FOR MOST OF THE REGION...WITH WINTER STORM WARNINGS FOR
EXTREME NORTHEAST WISCONSIN.

AN ARCTIC COLD FRONT WILL MOVE THROUGH THE REGION FRIDAY INTO
FRIDAY NIGHT...BRINGING MORE SNOW TO THE AREA ALONG WITH A MUCH
COLDER AIR MASS THAT WILL REMAIN IN PLACE THROUGH THE WEEKEND. THE
COMBINATION OF VERY COLD TEMPERATURES AND WIND WILL PRODUCE BITTER
COLD WIND CHILL TEMPERATURES. ARCTIC AIR MOVING OVER THE WARMER
WATERS OF LAKE SUPERIOR WILL RESULT IN SOME LAKE EFFECT SNOW
SHOWERS FOR NORTH CENTRAL WISCONSIN...WHERE ACCUMULATING SNOW IS
POSSIBLE FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE
NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-171315-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
411 PM CST WED JAN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
WISCONSIN AND EAST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

CONDITIONS HAZARDOUS TO SMALL CRAFT WILL CONTINUE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

WHILE CONDITIONS HAZARDOUS TO SMALL CRAFT WILL CONTINUE INTO THIS
WEEKEND...WINDS MAY APPROACH GALE FORCE FRIDAY NIGHT AS AN ARCTIC
COLD FRONT MOVE THROUGH THE REGION.

KIECKBUSCH/MG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm. Local standard time, as filed.

Winter Storm, Forest

When
January 17, 12:00 AM CST to 6:00 PM CST
Where
Forest forecast zone
Reported by
COOP Observer
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Winter Storm, Florence

When
January 17, 12:00 AM CST to 6:00 PM CST
Where
Florence forecast zone
Reported by
Trained Spotter
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

Winter Storm, Northern Marinette

When
January 17, 12:00 AM CST to 6:00 PM CST
Where
Northern Marinette forecast zone
Reported by
Amateur Radio
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Winter Storm, Southern Marinette

When
January 17, 12:00 AM CST to 6:00 PM CST
Where
Southern Marinette forecast zone
Reported by
Amateur Radio
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Winter Storm, Southern Oconto

When
January 17, 12:00 AM CST to 6:00 PM CST
Where
Southern Oconto forecast zone
Reported by
Unknown
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Winter Storm, Northern Oconto

When
January 17, 12:00 AM CST to 6:00 PM CST
Where
Northern Oconto forecast zone
Reported by
Amateur Radio
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Winter Storm, Menominee

When
January 17, 12:00 AM CST to 6:00 PM CST
Where
Menominee forecast zone
Reported by
Unknown
Coordinates
45.004, -88.710 (the zone’s center; the record gives no point)

Winter Storm, Shawano

When
January 17, 12:00 AM CST to 6:00 PM CST
Where
Shawano forecast zone
Reported by
Utility Company
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

Winter Storm, Portage

When
January 17, 12:00 AM CST to 6:00 PM CST
Where
Portage forecast zone
Reported by
COOP Observer
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Winter Storm, Waupaca

When
January 17, 12:00 AM CST to 6:00 PM CST
Where
Waupaca forecast zone
Reported by
Trained Spotter
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

Winter Storm, Door

When
January 17, 12:00 AM CST to 6:00 PM CST
Where
Door forecast zone
Reported by
Utility Company
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

Winter Storm, Waushara

When
January 17, 12:00 AM CST to 6:00 PM CST
Where
Waushara forecast zone
Reported by
Trained Spotter
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76044, 76045, 76046, 76047, 76048, 76049, 76050, 76051, 76052, 76053, 76054, 76055.